Tennessee, 2007

Drought in Tennessee, October 1 to 31, 2007

October 1 to 31, 2007 · NWS HUN · 3 events in 3 counties and zones

Some normal to above normal rainfall fell across the Central Tennessee Valley during October. The first fifteen days of the month were essentially rain-free, except for a few spotty light showers that amounted to a tenth of an inch or less where they did occur.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Some normal to above normal rainfall fell across the Central Tennessee Valley during October. The first fifteen days of the month were essentially rain-free, except for a few spotty light showers that amounted to a tenth of an inch or less where they did occur.

Temperatures, for the most part, stayed well above normal for the first half of the month as well.

Periodic rain began during the second half of the month as the storm track moved southward over the area. The major event of the month was a slow-moving upper low that parked over the area from the 22nd through the 25th. October rain amounts ranged from one to three inches in Moore, Franklin and Lincoln Counties, the heaviest of which fell in Lincoln County.

The rain was a nice short-term situation but dry conditions quickly reestablished by the end of the month. Exceptional drought (D4) improved slightly to the Extreme (D3) category in northwest portions of Moore and Lincoln Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 30, 7:07 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 30, 7:07 PM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
807 PM CDT SUN SEP 30 2007

.DISCUSSION...
EARLY THIS EVENING...THE SFC ANALYSIS SHOWED A BROAD RIDGE PARKED
ALONG THE ERN SEABOARD WITH A COMPLEX FRONTAL STRUCTURE EXTENDING
FROM A SFC LOW IN WRN IOWA INTO THE SOUTH PLAINS OF TX. QUITE A
BIT OF CONVECTION...SOME STRONG TO SEVERE...ASSOCIATED WITH THIS
FRONT FROM NE OK INTO ERN IOWA.

CLOSER TO HOME...CLEAR SKIES AND RELATIVELY LIGHT WINDS (EAST
AROUND 4 KNOTS) HAVE ALLOWED TEMPS TO DROP QUICKLY AFTER SUNSET.
AT 01Z...TEMPS RANGED FROM THE UPPER 50S TO UPPER 60S. THIS IS
ACTUALLY SEVERAL DEGREES COOLER THAN READINGS LAST NIGHT THIS
TIME. BASED ON THIS MORNINGS READINGS...AND CURRENT TRENDS
...OVERNIGHT MINS WILL LIKELY BE ADJUSTED DOWNWARD SLIGHTLY ACROSS
NE ALABAMA. MAY ALSO ADJUST RANGE SLIGHTLY FOR NORTH CENTRAL AND
NW AL...BUT OVERALL THE FCST LOOKS IN GOOD SHAPE.

BRIEF UPDATE WILL BE ISSUED SHORTLY...BUT NO MAJOR CHANGES PLANNED
BEYOND TEMP ADJUSTMENTS.

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT SUN SEP 30 2007/

SYNOPSIS...
U/L PATTERN SHOWS A DEEP TROUGH DIGGING INTO THE WEST COAST WITH AN
EXPANSIVE RIDGE CENTERED OVER THE LOWER MISS VALLEY EXTENDING INTO
THE NE CONUS/SE CANADA. A VIGOROUS SHORT WAVE TROUGH WAS RIDING
NORTHEASTWARD ALONG THE LONG WAVE TROUGH/RIDGE INTERFACE THROUGH THE
CENTRAL PLAINS. A STRONG SFC RIDGE ANCHORED ALONG THE MID-ATLANTIC
STATES WAS INTERACTING WITH A WEAK EASTERLY WAVE TO GENERATE STRONG
HORIZONTAL WIND SHEAR EAST OF THE BAHAMA ISLANDS. DEEP CONVECTION
WAS CYCLING IN THAT REGION...BUT WAS VERY DISORGANIZED. CONVECTION
AND LOW/MID LEVEL WIND FLOW MAY BECOME MORE ORGANIZED IN THIS PART
OF THE SUBTROPICS AND BECOME MORE OF A PLAYER IN OUR WEATHER LATE IN
THE FCST PERIOD...BUT MORE ON THAT IN THE DISCUSSION BELOW. CLOSE TO
HOME...20KT WINDS AROUND 2-3KFT AGL MIXED DOWN THIS AFTN RESULTING
IN GUSTY WIND CONDITIONS AT THE SFC. VERY DRY AIR ALSO MIXED DOWN TO
THE SFC...CAUSING RH VALUES TO DIP BELOW 30% DURING THE LATE
MORNING/EARLY AFTN HOURS. OTHERWISE...A NEAR CLOUDLESS DAY ACROSS
THE TN VALLEY WITH JUST A FEW TRANSLUCENT CIRRUS.

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
SHORT WAVE CURRENTLY IN THE CENTRAL PLAINS WILL SWING
NORTHEASTWARD THROUGH THE MIDWEST INTO THE EASTERN LAKES REGION ON
MONDAY. IN RESPONSE...THE U/L RIDGE OVER THE SE CONUS...WITH BUILD
WESTWARD OVER THE SOUTHERN PLAINS. OTHER THAN AN INCREASE IN
MID/UPR CLOUDS NO IMPACT IS EXPECTED FOR OUR AREA. THE NEXT SHORT
WAVE TROUGH WILL BEGIN TO EJECT OUT OF THE ROCKIES LATE MON/.EARLY
TUES...AND MOVE INTO THE LAKES REGION BY LATE TUES. THIS FEATURE
WILL DRIVE A COLD FRONT INTO THE MID MISS VALLEY...AND SQUALL LINE
CONVECTIVE ACTIVITY MAY ACCOMPANY THE FRONT INTO THE WESTERN
REACHES OF THE TN/OH VALLEY EARLY WED BEFORE DISSIPATING. THE
FRONT IS EXPECTED TO WASH OUT WHILE PASSING INTO THE TN
VALLEY...SO AGAIN...NO REAL IMPACTS EXPECTED FOR OUR WEATHER
EXCEPT FOR A TEMPORARY INCREASE IN CLOUD COVER. AFTER THE PASSAGE
OF THIS SHORT WAVE ACROSS THE NORTHER TIER OF THE CONUS...THE 500
MB HEIGHT/FLOW PATTERN EVOLVES INTO A NEAR ZONAL PATTERN...BUT
THIS IS SHORT-LIVED AS THE NEXT IN A SERIES OF STRONG TROUGHS
BEGINS TO DIG INTO THE WESTERN STATES.

LONG TERM (THURSDAY THROUGH SUNDAY)...
KEPT TEMPS GENERALLY THE SAME WITH VALUES ABOUT 5-10 DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR...BUT KEPT JUST BELOW GUIDANCE AS
INCREASING CLOUDS/DEW POINTS MAY HAMPER SIGNIFICANT HEATING BY LATE
WEEK. FCST CHALLENGE FOR THE LONG TERM CENTERED AROUND POSSIBLE
IMPACTS WITH TROPICAL SYSTEM IN THE CARIB/GOM AND...SFC MOISTURE
INCREASE AROUND BASE OF THE EASTERN CONUS RIDGE INTO THE TN VALLEY.
THE 06Z DGEX PERFORMS A LOOPING DANCE WITH THE TROPICAL
LOW...THAT WHILE ENTERTAINING TO WATCH IS PROBABLY NOT REALISTIC.
THE DGEX APPEARS TOO QUICK TO DEVELOP THE LOW WHEN COMPARED WITH
GFS/GFS ENSEMBLES/ECMWF SUITE...AND THUS ALLOWS U/L FLOW TO HAVE TOO
MUCH INFLUENCE OVER ITS MOVEMENT AS THE U/L RIDGE WAXES AND WANES IN
STRENGTH THROUGH THE PERIOD. THUS...THIS SOLN WAS DISCARDED FOR THE
TIME BEING. EARLIER 00Z ECMWF AND 12Z GFS WERE MORE IN LINE WITH
MOVING THE SYSTEM ACROSS THE FL PANHANDLE AND INTO THE GOM...WHILE
DEVELOPING IT IN A MORE MODERATE FASHION. THE DEGREE OF CONVECTIVE
DEVELOPMENT WITH THE SYSTEM WILL MODIFY THE LOW LEVEL WIND/PRESSURE
FIELDS...BUT BELIEVE A SCENARIO WILL EVOLVE THAT ALLOWS THE SYSTEM
TO PUSH GRADUALLY WESTWARD INTO THE GULF BY LATE IN THE WEEK. THE
LOW-MID LEVEL WIND PATTERN LOOK LIKELIEST TO STEER IT ON A COURSE
TOWARDS THE WESTERN GULF AT THIS TIME. MEANWHILE...LOW-LEVEL
MOISTURE WILL BE ALLOWED TO GRADUALLY INCREASE ACROSS ESPECIALLY
WESTERN AREAS OF THE TN VALLEY...AS STREAMLINES SHOW LONGER
RESIDENCE TIMES OVER THE ATLANTIC AND NE GOM MOVING INTO OUR WESTERN
AREAS. GFS BUFR SNDGS SHOW PWATS INCREASING TO 1.5 INCHES AT KMSL
BY FRI AS SFC DEW POINTS CREEP UPWARD INTO THE MID TO UPR 60S.
SO...BELIEVED THAT AT LEAST DIURNAL CONVECTION IS POSSIBLE BY FRI
AFTN IN OUR WESTERN COUNTIES. A SIMILAR SITUATION WILL EVOLVE FOR
SATURDAY...WITH A NEAR MID-SUMMER LIKE AIR MASS IN PLACE ACROSS THE
AREA. THE NEXT COLD FRONT OF SIGNIFICANCE FOR OUR AREA WILL BEGIN TO
IMPINGE UPON THE TN VALLEY BY LATE SUN AS IT LOOKS NOW...SO
BROAD-BRUSHED A 20 POP ACROSS THE FA AT THAT TIME.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

15/CBD
Hazardous weather outlook, Sep 30, 4:29 PM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
529 PM CDT SUN SEP 30 2007

ALZ001>010-016-TNZ076-096-097-011100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
529 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Franklin

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Some normal to above normal rainfall fell across the Central Tennessee Valley during October. The first fifteen days of the month were essentially rain-free, except for a few spotty light showers that amounted to a tenth of an inch or less where they did occur.

Temperatures, for the most part, stayed well above normal for the first half of the month as well.

Periodic rain began during the second half of the month as the storm track moved southward over the area. The major event of the month was a slow-moving upper low that parked over the area from the 22nd through the 25th. October rain amounts ranged from one to three inches in Moore, Franklin and Lincoln Counties, the heaviest of which fell in Lincoln County.

The rain was a nice short-term situation but dry conditions quickly reestablished by the end of the month. Exceptional drought (D4) improved slightly to the Extreme (D3) category in northwest portions of Moore and Lincoln Counties.

Drought, Lincoln

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

Some normal to above normal rainfall fell across the Central Tennessee Valley during October. The first fifteen days of the month were essentially rain-free, except for a few spotty light showers that amounted to a tenth of an inch or less where they did occur.

Temperatures, for the most part, stayed well above normal for the first half of the month as well.

Periodic rain began during the second half of the month as the storm track moved southward over the area. The major event of the month was a slow-moving upper low that parked over the area from the 22nd through the 25th. October rain amounts ranged from one to three inches in Moore, Franklin and Lincoln Counties, the heaviest of which fell in Lincoln County.

The rain was a nice short-term situation but dry conditions quickly reestablished by the end of the month. Exceptional drought (D4) improved slightly to the Extreme (D3) category in northwest portions of Moore and Lincoln Counties.

Drought, Moore

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Moore forecast zone
Reported by
Other Federal Agency
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

Some normal to above normal rainfall fell across the Central Tennessee Valley during October. The first fifteen days of the month were essentially rain-free, except for a few spotty light showers that amounted to a tenth of an inch or less where they did occur.

Temperatures, for the most part, stayed well above normal for the first half of the month as well.

Periodic rain began during the second half of the month as the storm track moved southward over the area. The major event of the month was a slow-moving upper low that parked over the area from the 22nd through the 25th. October rain amounts ranged from one to three inches in Moore, Franklin and Lincoln Counties, the heaviest of which fell in Lincoln County.

The rain was a nice short-term situation but dry conditions quickly reestablished by the end of the month. Exceptional drought (D4) improved slightly to the Extreme (D3) category in northwest portions of Moore and Lincoln Counties.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 62898, 62899, 62900.